Iowa, 2010Flash Flood and Damaging Winds in Iowa, July 17 to 18, 2010
July 17 to 18, 2010 · NWS FSD · 20 events in 3 counties and zones
Thunderstorm winds caused widespread damage in part of northwest Iowa, especially in the Spirit Lake and Okoboji areas in Dickinson County, during the late evening of July 17th. The thunderstorms also caused flash flooding at Spirit lake.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $865,000
- Crop damage
- $400,000
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorm winds caused widespread damage in part of northwest Iowa, especially in the Spirit Lake and Okoboji areas in Dickinson County, during the late evening of July 17th. The thunderstorms also caused flash flooding at Spirit lake.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 17, 2:15 PM CST, 7 hours 5 minutes earlier.
Area forecast discussion, Jul 17, 2:15 PM CST, 7 hours 5 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
315 PM CDT SAT JUL 17 2010
.DISCUSSION...
PRETTY GOOD CAP IN PLACE WITH 13 TO 15 DEG CELSIUS AIR AT 70H OVER
MOST OF SOUTHEAST SOUTH DAKOTA. THE QUESTION FOR THIS EVENING IS
WILL THE CAP BREAK WITH SOME LOCATIONS APPROACHING CONVECTIVE TEMP
OR WILL IT WAIT FOR FRONT AND INTERACTION WITH STORMS TO OUR NORTH?
ATTM...I DON'T FEEL CONFIDENT THAT THE CAP WILL BREAK EVEN THOUGH
HR3 MODEL SHOWS CONVECTION INITIATION IN CENTRAL SOUTH DAKOTA ALONG
FRONT. REASONING FOR NOT FOLLOWING HR3 IS THAT IT ALREADY SHOWS
CONVECTION SHOULD BE OCCURRING AT 19Z IN PORTIONS OF THE AREA WHICH
HASNT OCCURRED. EXPECT CONVECTION TO DEVELOP AFTER 00Z AS FRONT
IMPINGES ON THE AREA AND STORMS TO NORTH START TO INFLUENCE THE
AREA. SEVERE THREAT WILL CONTINUE BUT BY THE TIME IT REACHES OUR
CWA IT MAY BE MORE A WIND THREAT THAN ANYTHING ELSE. TORNADO AND
HAIL THREAT ONLY POSSIBLE WITH INITIAL DEVELOPMENT AND MORE FAVORED
TO THE NORTH OF CWA.
AFTER FRONT PUSHES THRU TONIGHT...SFC HIGH WL SETTLE OVR THE CWA ON
SUN PRODUCING MILD TEMPS AND LESS HUMIDITY. PBLY WL SEE SOME CU
DEVELOP DURING THE DAY SO WL GO WITH PC SKIES.
LATE SUN NITE AND MON BECOME A PBLM AS MODELS DIFFER ON STRENGTH OF
S/W. BOTH EC AND NAM WEAKER AND BASICALLY KEEP PRECIP ACRS FAR WRN
CWA WHILE BOTH GEM AND GFS PROGRESS THIS WAVE ACRS CWA DURING THE
DAY ALONG WITH SCT RW/TRW. ALSO BOTH NAM AND EC KEEP LOW LEVELS DRY
AND THUS PRODUCE NO RAIN E OF JAMES RVR. WITH THE UNCERTAINTY OF
THIS WAVE WILL KEEP CHC OF RW/TRW SPREADING W TO E ACRS CWA MON INTO
MON EVE. WITH ELY FLO AND CLOUD COVER...EXPECT TEMPS TO BE BLO NORM
ACRS CWA ON MON.
AFTER MON...FNT STALLS FM E TO W ACRS NEB AND IA WITH PERIODIC WAVES
MOVING EWD ACRS THE PLAINS. THIS IS A GOOD SET UP FOR NOCTURNAL AND
EARLY MORN STORMS JUST ABOUT EVERY DAY IN THE FCST PD. THE BEST CHC
WL BE ACRS SRN CWA CLOSER TO BNDRY BUT IF FNT LIFTS A LITTLE FURTHER
N...THEN ALL OF CWA WL HAVE DECENT CHANCES OF RAIN. SO FOR NOW WL GO
CHC POPS DURING THE NIGHTIME HOURS...TRIMMING BACK TO SLIGHT CHC
DURING THE DAY. TEMPS EXPECTED TO BE CLOSER TO NORM FOR TUE INTO
SAT...BUT ANY COMPLEX THAT DEVELOPS DURING THE NIGHTIME HOURS WUD
HAVE IMPACT ON DAYTIME TEMPS. SINCE TIMING OF THESE MESO FEATURES IN
THE EXTENDED PDS WL BE DIFFICULT...WL NOT STRAY MUCH FM CURRENT HIGH
TEMPS AND HPC GUID.
&&
.AVIATION...
VFR CONDITIONS EXPECTED UP TO -TSRA DEVELOPMENT...WHICH SHOULD BE
AFTER 00Z. BIG QUESTION ALL DAY CONTINUES TO BE...HOW EXTENSIVE
WILL THE CONVECTION BE WITH THE CAP IN PLACE. AT THIS POINT...TSRA
DEVELOPMENT WILL HAVE TO WAIT UNTIL STORMS TO THE NORTH START
DEVELOPING ALONG FRONT AND BEGINS INTERACTING WITH COOL POOL ALOFT.
AT THIS POINT...I FEEL MOST OF THE STORMS WILL BE EAST KHON SO I
LEFT OUT MENTION OF TSRA. INCLUDED MENTION OF SEVERE IN KFSD TAF
BUT AFTER 02Z. KSUX SHOULD SEE TSRA AS WELL BUT CHANCES FOR SEVERE
ARE LESS. OUTSIDE TSRA ACTIVITY CIGS SHOULD BE VFR.
HEITKAMP
&&
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING
FOR IAZ020>022-031-032.
MN...NONE.
NE...HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING
FOR NEZ013-014.
SD...HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING
FOR SDZ068>071.
&&Hazardous weather outlook, Jul 17, 10:08 AM CST, 11 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1108 AM CDT SAT JUL 17 2010
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-181200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1108 AM CDT SAT JUL 17 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND
THIS EVENING ACROSS PORTIONS OF SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...AND NORTHWEST
IOWA. ANY OF THE STORMS THAT DEVELOP HAVE THE POTENTIAL FOR HAIL
AND STRONG WINDS. A FEW TORNADOES ARE POSSIBLE WITH INITIAL
STORM DEVELOPMENT IN AREAS OF SOUTHWEST MINNESOTA. THE MOST
LIKELY AREAS TO EXPERIENCE THESE SEVERE STORMS WILL BE ALONG AND
EAST OF INTERSTATE 29.
TO THE WEST OF THE INTERSTATE...SEVERE THUNDERSTORMS ARE STILL
POSSIBLE BUT WILL NOT BE AS WIDESPREAD DUE TO THE WARM AIR ALOFT.
THE MAIN THREAT FROM THESE STORMS WILL BE STRONG WINDS.
FLOODING...
THE EXPECTED MOVEMENT OF THE STORMS THAT DEVELOP THIS AFTERNOON
AND EVENING SHOULD MINIMIZE THE FLASH FLOOD THREAT.
HOWEVER...THE BRIEF PERIODS OF HEAVY RAIN ACROSS PORTIONS OF
SOUTHWEST MINNESOTA MAY RESULT IN LOCALIZED URBAN DRAINAGE ISSUES
OR PONDING OF WATER.
EXCESSIVE TEMPERATURES...
HEAT INDICES ARE EXPECTED TO THE 105 TO 110 DEGREE RANGE FOR A
FEW HOURS THIS AFTERNOON IN PORTIONS OF THE MISSOURI RIVER
VALLEY...FROM SPRINGFIELD AND YANKTON SOUTH DAKOTA...TO SIOUX
CITY AND STORM LAKE IOWA.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE NEXT CHANCE FOR THUNDERSTORMS WILL BE LATE MONDAY NIGHT...BUT
MORE LIKELY DURING THE OVERNIGHT HOURS OF MONDAY NIGHT. THE
STORMS ARE NOT EXPECTED TO BE SEVERE BUT A FEW STORMS COULD
PRODUCE WIND GUSTS TO 40 OR 50 MPH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY AFTER 6 PM FOR AREAS ALONG
AND EAST OF INTERSTATE 29.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
In the hours before
Local storm report, Jul 17, 8:42 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
942 PM CDT SAT JUL 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0907 PM TSTM WND DMG 8 NNE SLAYTON 44.10N 95.69W
07/17/2010 MURRAY MN LAW ENFORCEMENT
2 TO 3 FOOT DIAMETER TREES DOWN AND TRAPPED 4 PEOPLE AT
THE RESTAURANT AT LAKE SHETEK. NO INJURIES. WINDS
ESTIMATED AT 70 MPH.
0926 PM TSTM WND GST LISMORE 43.75N 95.95W
07/17/2010 E70.00 MPH NOBLES MN TRAINED SPOTTER
60 TO 70 MPH WINDS LASTED 2 TO 3 MINUTES.
&&
TRMLocal storm report, Jul 17, 8:50 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
950 PM CDT SAT JUL 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0907 PM TSTM WND DMG 8 NNE SLAYTON 44.10N 95.69W
07/17/2010 MURRAY MN LAW ENFORCEMENT
2 TO 3 FOOT DIAMETER TREES DOWN AND TRAPPED 4 PEOPLE AT A
RESTAURANT AT LAKE SHETEK. NO INJURIES. WINDS ESTIMATED
AT 70 MPH. CARS AND CAMPERS DAMAGED.
&&
BTLocal storm report, Jul 17, 8:54 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
954 PM CDT SAT JUL 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM HAIL MITCHELL 43.73N 98.03W
07/17/2010 E0.75 INCH DAVISON SD LAW ENFORCEMENT
0648 PM TSTM WND GST 6 NW BRUCE 44.50N 96.98W
07/17/2010 E60.00 MPH BROOKINGS SD TRAINED SPOTTER
5 INCH DIAMETER BRANCH TORN OFF A TREE
0743 PM HAIL BROOKINGS 44.31N 96.79W
07/17/2010 E0.75 INCH BROOKINGS SD TRAINED SPOTTER
HEAVY RAIN ACCOMPANIED THE HAIL.
0751 PM HAIL VOLGA 44.32N 96.92W
07/17/2010 E0.75 INCH BROOKINGS SD TRAINED SPOTTER
0751 PM HAIL WSW VOLGA 44.32N 96.93W
07/17/2010 E2.00 INCH BROOKINGS SD TRAINED SPOTTER
MOSTLY PENNY SIZED WITH A FEW UP TO 2 INCHES IN DIAMETER
0751 PM HAIL BROOKINGS 44.31N 96.79W
07/17/2010 E0.88 INCH BROOKINGS SD TRAINED SPOTTER
0755 PM TSTM WND GST BROOKINGS 44.31N 96.79W
07/17/2010 E60.00 MPH BROOKINGS SD TRAINED SPOTTER
5 INCH BRANCH DOWN
0810 PM FLASH FLOOD BROOKINGS 44.31N 96.79W
07/17/2010 BROOKINGS SD TRAINED SPOTTER
UP TO A FOOT OF STANDING WATER IN SOUTH BROOKINGS
0820 PM HAIL BROOKINGS 44.31N 96.79W
07/17/2010 E0.88 INCH BROOKINGS SD TRAINED SPOTTER
HAIL WAS FLAT, BUT THE WIDEST PART WAS AS BIG AS A
NICKEL. HEAVY RAIN ACCOMPANIED THE HAIL.
0830 PM FLASH FLOOD BROOKINGS 44.31N 96.79W
07/17/2010 BROOKINGS SD TRAINED SPOTTER
1.48 INCH OF RAIN FELL BETWEEN 730 PM AND 830 PM IN
BROOKINGS, CAUSING STREETS TO BE UNDER WATER. SOME PEA TO
0.25 INCH HAIL ACCOMPANIED THE RAIN.
0905 PM TSTM WND GST 1 WNW CURRIE 44.08N 95.68W
07/17/2010 E60.00 MPH MURRAY MN TRAINED SPOTTER
HEAVY RAIN AND WINDS ESTIMATED AT 60 MPH.
0907 PM TSTM WND DMG 8 NNE SLAYTON 44.10N 95.69W
07/17/2010 MURRAY MN LAW ENFORCEMENT
2 TO 3 FOOT DIAMETER TREES DOWN AND TRAPPED 4 PEOPLE AT A
RESTAURANT AT LAKE SHETEK. NO INJURIES. WINDS ESTIMATED
AT 70 MPH. CARS AND CAMPERS DAMAGED.
0926 PM TSTM WND GST LISMORE 43.75N 95.95W
07/17/2010 E70.00 MPH NOBLES MN TRAINED SPOTTER
60 TO 70 MPH WINDS LASTED 2 TO 3 MINUTES.
&&
TRMLocal storm report, Jul 17, 9:06 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1006 PM CDT SAT JUL 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL NUNDA 44.16N 97.02W
07/17/2010 E0.75 INCH LAKE SD TRAINED SPOTTER
&&
LAFLINLocal storm report, Jul 17, 9:07 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1007 PM CDT SAT JUL 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 PM TSTM WND DMG 7 S OKABENA 43.64N 95.32W
07/17/2010 JACKSON MN TRAINED SPOTTER
70 MPH WINDS AND TREES DOWN.
&&
BTLocal storm report, Jul 17, 9:19 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1019 PM CDT SAT JUL 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM TSTM WND GST 4 NE LAKE PARK 43.49N 95.27W
07/17/2010 E60 MPH DICKINSON IA EMERGENCY MNGR
&&
TRMEvent by event
18 thunderstorm wind, 1 lightning, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Dickinson
- When
- July 17, 9:20 PM CST
- Where
- Dickinson County, 2.86 mi ENE of Lake Park
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 43.490, -95.270
Thunderstorm winds caused tree damage, including numerous branches blown down.
Thunderstorm Wind, Dickinson
- When
- July 17, 9:20 PM CST to 9:24 PM CST
- Where
- Dickinson County, 1.38 mi S of Lake Park to 2.86 mi WNW of Montgomery
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 43.450, -95.320
Thunderstorm winds caused widespread tree and power line damage, including numerous large trees blown down, and a half mile of large transmission lines blown down. Several vehicles and a few buildings were damaged by falling trees and tree debris, and some roads were blocked. The winds were accompanied by small hail.
Thunderstorm Wind, Dickinson
- When
- July 17, 9:20 PM CST to 9:40 PM CST
- Where
- Dickinson County, 2 mi W of Montgomery to Milford
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $100,000
- Crop damage
- $400,000
- Reported by
- Newspaper
- Coordinates
- 43.430, -95.240
Thunderstorm winds caused significant damage to crops, especially corn, according to the county farm Service Agency director. The winds also destroyed or damaged several small farm buildings and shelters.
Thunderstorm Wind, Dickinson
- When
- July 17, 9:24 PM CST
- Where
- Dickinson County, 0.85 mi NW of Montgomery
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 43.440, -95.210
Thunderstorm winds caused widespread tree damage, including numerous trees blown down. Several buildings and vehicles were damaged by falling trees and tree debris, including one house which had its roof split open. The winds also destroyed a Morton Building. The winds caused an unknown amount of damage to crops in the area, especially corn.
Thunderstorm Wind, Dickinson
- When
- July 17, 9:24 PM CST
- Where
- Dickinson County, 2.86 mi ENE of Lake Park
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 43.490, -95.270
Thunderstorm winds caused tree damage.
Lightning, Dickinson
- When
- July 17, 9:24 PM CST
- Where
- Dickinson County, 1 mi E of Milford
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 43.330, -95.130
Lightning struck a house and caused a small fire.
Thunderstorm Wind, Dickinson
- When
- July 17, 9:25 PM CST to 9:28 PM CST
- Where
- Dickinson County, 1.66 mi WSW of Montgomery
- Measured
- 84 kt (97 mph) measured gust
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 43.420, -95.230
Thunderstorm winds caused widespread tree and power line damage, and caused a power outage. The winds damaged several buildings, including shingles blown off several homes and businesses. Several sheds and shelters were destroyed, and debris was scattered over a large area. Several grain bins were destroyed at a farm.
Thunderstorm Wind, Dickinson
- When
- July 17, 9:35 PM CST
- Where
- Dickinson County, 0.85 mi NW of Okoboji
- Measured
- 64 kt (74 mph) measured gust
- Property damage
- $50,000
- Reported by
- AWOS
- Coordinates
- 43.390, -95.140
Thunderstorm winds caused widespread tree and power line damage. Several large trees were blown down, blocking some roads, and downed power lines resulted in power outages. A few buildings and vehicles were damaged by falling trees or tree debris.
Thunderstorm Wind, Dickinson
- When
- July 17, 9:40 PM CST
- Where
- Dickinson County, 0.69 mi S of Arnolds Park
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $150,000
- Reported by
- Emergency Manager
- Coordinates
- 43.360, -95.130
Thunderstorm winds caused widespread tree and power line damage, with resulting power outages. The tree damage included several large trees blown down. Power poles and light poles were also blown down. Some vehicles and homes sustained damage from falling trees and tree debris. Several rides were damaged at Arnolds Park Amusement Park. Docks, boat hoists, and several boats were damaged along the shore of Lake Okoboji.
Thunderstorm Wind, Dickinson
- When
- July 17, 9:40 PM CST
- Where
- Dickinson County, 0.5 mi W of Triboji Beach to Spirit Lake
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Trained Spotter
- Coordinates
- 43.430, -95.190
Thunderstorm winds caused widespread tree, power pole, and power line damage, with resulting power outages. Some roads were blocked by fallen trees, and a few vehicles sustained minor damage from tree debris.
Thunderstorm Wind, Dickinson
- When
- July 17, 9:40 PM CST
- Where
- Dickinson County, 1 mi E of West Okoboji
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Broadcast Media
- Coordinates
- 43.350, -95.150
Thunderstorm winds damaged several boats and docks at Terrace Park Beach. The winds also blew down trees and power lines, resulting in power outages.
Thunderstorm Wind, Dickinson
- When
- July 17, 9:48 PM CST
- Where
- Dickinson County, Fuller Fld Arpt
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Emergency Manager
- Coordinates
- 43.330, -95.150
Thunderstorm winds caused widespread tree damage, with several large trees blown down, and many streets block or littered by tree debris. The winds also blew down power lines, resulting in a power outage. Several boats and boat hoists were heavily damaged.
Thunderstorm Wind, Clay
- When
- July 17, 9:50 PM CST
- Where
- Clay County, 1.22 mi SE of Fostoria
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Broadcast Media
- Coordinates
- 43.240, -95.150
Thunderstorm winds caused widespread tree and power line damage. Shingles were blown off roofs, and several roofs and vehicles were damaged by tree debris.
Thunderstorm Wind, Dickinson
- When
- July 17, 10:00 PM CST
- Where
- Dickinson County, 0.85 mi NE of Terril
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 43.310, -94.970
Thunderstorm winds caused widespread tree damage, including several large trees blown down.
Thunderstorm Wind, Dickinson
- When
- July 17, 10:00 PM CST
- Where
- Dickinson County, 0.69 mi S of Lake Park
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.460, -95.320
Thunderstorm wind gusts to 60 mph were accompanied by half inch diameter hail.
Flash Flood, Dickinson
- When
- July 17, 10:05 PM CST to July 18, 12:30 AM CST
- Where
- Dickinson County, 1.66 mi WNW of Spirit Lake to 1.22 mi N of Okoboji
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 43.440, -95.130
Heavy rain caused flash flooding of numerous streets.
Thunderstorm Wind, Clay
- When
- July 17, 10:20 PM CST
- Where
- Clay County, 4.26 mi ENE of Dickens
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.150, -94.950
Thunderstorm winds caused an unknown amount of tree damage.
Thunderstorm Wind, Clay
- When
- July 17, 10:40 PM CST
- Where
- Clay County, 0.5 mi E of Spencer
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 43.150, -95.140
Thunderstorm winds caused tree damage, including a large tree that fell on and damaged a house.
Thunderstorm Wind, Clay
- When
- July 17, 11:45 PM CST
- Where
- Clay County, 1.71 mi SE of Maclay
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 42.950, -95.050
Thunderstorm winds destroyed a barn, and spread the debris across several fields.
Thunderstorm Wind, Buena Vista
- When
- July 17, 11:50 PM CST
- Where
- Buena Vista County, 0.86 mi NW of Marathon
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.860, -94.980
Thunderstorm winds caused tree damage, including several trees blown down. The winds were accompanied by heavy rain.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Kentucky, July 17 to 18, 20104 deaths · $67,000 · 50 kt wind · 15 events
- Tornadoes and Hail in Minnesota, July 17 to 22, 2010$7.3 million · EF0 · 67 events
- Flash Flooding and Hail in Iowa, July 17 to 18, 2010$3.9 million · 1.75 in hail · 68 events
- Damaging Winds in Puerto Rico, July 17, 20107 injured · $543,000 · 8 events
- Excessive Heat in Missouri, July 17, 201013 injured · 29 events
- Heat in Nebraska, July 17, 201012 injured · 23 events
- Hail and Damaging Winds in Pennsylvania, July 17, 20101 injured · $300,000 · 1 in hail · 12 events
- Tornado and Flash Flooding in Minnesota, July 17 to 18, 2010$210,000 · EF0 · 21 events
- Flash Flood and Hail in South Dakota, July 17, 20103 injured · $80,000 · 2 in hail · 16 events
- Damaging Winds and Lightning Strikes in North Carolina, July 17, 20102 injured · $85,000 · 50 kt wind · 17 events
- Hail and Damaging Winds in New York, July 17, 20101 injured · $27,000 · 1.5 in hail · 36 events
- Hail and Damaging Winds in Massachusetts, July 17, 2010$125,000 · 1 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 250630, 250632, 250930, 250635, 250637, 250638, 250642, 250645, 250917, 250918, 250919, 250920, 250921, 250922, 250924, 250925, 250927, 250928, 250932, 250933.